Hair loss

Hi all. Just wondering if anyone has experienced any hair loss. I am on leflunomide and hyrochloxcloroquine for rheumatoid arthritis. Noticed yeterday that my hair seems thinner and I have had lots of hair coming out in the brush too. But did not really think much of it. But I can see a considerable difference on the thickness of my hair and it is worrying. I just wondered if any of you had experienced this and if so is there any way of helping this. Thanks very much for any help. It's really appreciated xx

9 Replies

  • Yes, I'm on methotrexate and have much thinner hair than before. Was also on HCQ for several years.

  • I too am on MTX and HCQ and have noticed my hair is a lot thinner. I have very short hair as it is and had it cut every 6 weeks but last week canceled as it hadn't grown very much at all. I have been on the drugs for 8 weeks.i have increased the shampoo I use and use a hair thickener, I am hoping it will work. I am trying not to get too stressed about it as with being in pain and having mood issues I couldn't cope with thinking about my hair as well. I do hope that your problem sorts itself out. I will be watching for your good news posted. X

  • Hair loss is a recognised side effect of DMARDs. However, it can also be caused by other, more run of the mill, things - like anaemia.

    Your rheumatology team should be able to help you with what's best to do. The regular blood tests for your LEF will tell them if you're anaemic or not. Maybe they might suggest a change in dosage/DMARD.

  • This is an awful problem to be faced with. I remember before diagnosis my hair fell out silly amounts, it has become much thinner as you describe. This happened before dmards, and I was told by rheumy that it was caused by RA. I have since started methotrexate and seen no difference yet. I will be interested to know if the problem gets worse or better with max. I was told it may actually reduce hair loss. Good luck with your hair thinning, be good to get updates from you xx

  • I am on HCQ, MTX and humira. I have noticed an appreciable increase in hair loss/thinning since adding in humira. I am hoping that it won't get any worse, but I can't say that I have found anything so far that helps.

    Any suggestions welcome! M x

  • Again with another increase in MTX I've found more hair in my brush but it's happened before so I'm not overly concerned, it settles & if it grows back as it has before with a definite wave it's a bonus. My hairdresser now knows my hair & the best way to cut it as it's fine but with the extra curl it boosts the hair shaft somehow & gives the impression I have more. Maybe a read of this will explain, it's a US site but the meds names are the same

  • Thanks

    This explains it well. Xx

  • Both MTX and Leflunomide made my hair fall out in large amounts. Explain this to your rheumatologist. He/she may have some suggestions. Mine told me to try Rogaine and when that didn't work, I was switched to a biologic. My hair has returned to normal now. I have heard that after a certain amount of time, the hair loss slows down for some people. Hopefully, that will be the case for you.

    All the best! =)

  • Hello. I'm also on leflunomide and hydroxychloroquine and I'am too experiencing hair loss. I have not looked for any remedy as I don't mind that much, as long as I have no pain hair is just a luxury.

    However I had my last haircut about 2 months ago, and I am due for one now. I am starting to worry about how will my head look with short hair (I'm male and I normally have my hair cut short). Maybe I'll have "bald" patches here and there :S

    Does any one have any good haircut tips for people loosing hair?

    Personally I would not risk switching treatment only to get my hair back. This treatment has worked perfectly for me; I've had no pain at all and my blood tests have come out ok every time. As I mentioned before: as long as my health is ok, hair is just a luxury for me.

You may also like...